Drought, Alexander
- When
- May 12, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
One of the warmest and driest Mays on record worsened the rare spring drought over southern Illinois. By the end of May, the drought was severe in the counties along the Ohio River.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One of the warmest and driest Mays on record worsened the rare spring drought over southern Illinois. By the end of May, the drought was severe in the counties along the Ohio River. Moderate drought conditions existed elsewhere to the southeast of a line from Fairfield to Carbondale. At Carbondale, spring of 2012 was the second driest spring on record. Only 6.50 inches of rain fell from March through May. The month of May was the driest on record. Only 0.40 inch fell at Carbondale in May. Soils continued to dry out, and topsoil moisture deficits began to be reported. Streamflows were running below normal by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 10:25 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1125 PM CDT FRI MAY 11 2012 .UPDATE... ISSUED AT 1125 PM CDT FRI MAY 11 2012 UPDATED FOR AVIATION SECTION ONLY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 232 PM CDT FRI MAY 11 2012 OVER THE NEXT 18-24 HOURS CLOUDINESS WILL CONTINUE TO LOWER AND INCREASE AS A STORM SYSTEM MOVES SLOWLY NORTHEAST OUT OF THE SOUTHERN PLAINS. A WEDGE OF DRY AIR IN THE LOWER LEVELS WILL BE DIFFICULT TO OVERCOME...BUT MODELS ARE NOW IN DECENT AGREEMENT IN SHOWING SATURATION IN THE LOWER LEVELS ALLOWING OVERRUNNING PRECIP ON THE NORTH SIDE OF THIS SYSTEM TO SPREAD NORTHWARD INTO OUR CWA STARTING LATE SATURDAY MORNING. BY 00Z SUNDAY (7 PM SATURDAY) PRECIP CHANCES WILL HAVE MADE THEIR WAY ACROSS THE ENTIRE CWA...WITH THE BEST CHANCES OVER THE SOUTHERN SECTIONS. THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM IS FORECAST TO SLOWLY TRACK FROM NORTHEAST LOUISIANA AT 7 PM THIS EVENING...TO SOUTH CENTRAL TENNESSEE BY 7 PM SUNDAY...TO FAR EASTERN KENTUCKY AT 7 AM MONDAY. DYNAMICALLY SPEAKING...THIS TRACK WILL GENERATE THE BEST PRECIP CHANCES GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER...ESPECIALLY LATE SATURDAY NIGHT INTO SUNDAY. FORECAST STORM TOTAL QPF WILL RANGE FROM AROUND AN INCH OVER THE SOUTHEAST SECTIONS OF OUR CWA TAPERING OFF AROUND A QUARTER INCH OVER THE NORTHWEST SECTIONS. A SLIGHT DEVIATION IN STORM TRACK AND TIMING COULD MAKE A SIGNIFICANT DIFFERENCE IN QPF AMOUNTS. INSTABILITY VALUES THROUGHOUT THE EVENT NOT TOO IMPRESSIVE SO TRIED TO TONE DOWN THUNDER CHANCES AS MUCH AS POSSIBLE. AS THE STORM SYSTEM MOVES NORTHEAST OF THE REGION SUNDAY NIGHT...PRECIP CHANCES WILL BEGIN TO DIMINISH FROM WEST TO EAST. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 232 PM CDT FRI MAY 11 2012 ON MONDAY...MODELS SHOW THE SURFACE COLD FRONT WILL BE WELL THROUGH THE REGION...BUT THE ECMWF KEEPS SOME VERY LIGHT QPF ACROSS THE SOUTHEAST HALF OF THE PAH FORECAST AREA...WHILE GFS PUSHES ALL PRECIP EAST OF THE FA BY 12Z MONDAY. KEPT SOME POPS FOR THE EASTERN THIRD OF OUR COUNTIES...BUT TRIMMED DOWN THE COVERAGE AND ALSO WENT FROM CHANCE TO JUST SLIGHT CHANCE POPS. TEMPERATURES WILL BE A LITTLE BELOW NORMAL WITH DECENT NORTHERLY WINDS BEHIND THE FRONT. THE UPPER TROF WILL MAKE WAY ACROSS THE AREA MONDAY NIGHT...WITH NO MOISTURE TO WORK WITH...SKIES SHOULD CONTINUE TO CLEAR FROM WEST TO EAST. SURFACE HIGH PRESSURE BUILDING OVER THE CENTRAL PLAINS WILL KEEP OUR REGION DRY WITH NORTHERLY WINDS THROUGH WEDNESDAY NIGHT. OVERNIGHT LOW WILL BE NEAR SEASONAL...BUT GRADUALLY WARMING DAYTIME HIGHS CAN BE EXPECTED WITH PLENTIFUL SUNSHINE. BOTH GFS AND ECMWF SHOW A WEAK SURFACE LOW NEAR THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. GFS PRODUCES A BIT OF QPF...WHILE ECMWF KEEPS US DRY. AGAIN...WITH LITTLE MOISTURE TO WORK WITH...STAYED WITH A DRY FORECAST BUT INCREASE CLOUD COVER A LITTLE BIT. ON THURSDAY...THE SURFACE HIGH WILL MOVE EAST OF THE FA. WINDS WILL BECOME LIGHT SOUTHERLY. THIS WILL CONTINUE OUR WARM UP THROUGH FRIDAY...WITH HIGHS THURSDAY AND FRIDAY IN THE LOWER TO MIDDLE 80S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1125 PM CDT FRI MAY 11 2012 VFR CIGS/VSBYS EXPECTED THE REST OF THE NIGHT AND INTO SAT MORNING. CIGS SHOULD GRADUALLY LOWER INTO THE MVFR RANGE DURING THE MID TO LATE AFTN...LATEST AT KEVV/KOWB. COULD BE SOME MVRF VSBYS IN SHRA OVER SOUTHERN TAFS...AFT 00Z SUN...ESP AT KPAH. PRECIP SHOULD BE LIGHTER THIS PERIOD FURTHER NORTH. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM SHORT TERM...JP LONG TERM....RST AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 425 AM CDT FRI MAY 11 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 425 AM CDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST SATURDAY AFTERNOON THROUGH PART OF MONDAY...AS A LOW PRESSURE SYSTEM MOVES EASTWARD OUT OF THE SOUTHERN PLAINS. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
14 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382823, 382825, 382826, 382827, 382828, 382829, 382830, 382831, 382832, 382833, 382834, 382835, 382836, 382837.